Illinois, 2022

Dense Fog in Illinois, June 6 to 7, 2022

June 6 to 7, 2022 · NWS PAH · 12 events in 12 counties and zones

Areas of dense fog reduced visibility to one-quarter mile or less across most of southern Illinois. The dense fog was mainly in the counties along and west of Interstate 57, but also included the Ohio River counties from Metropolis to Shawneetown.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Areas of dense fog reduced visibility to one-quarter mile or less across most of southern Illinois. The dense fog was mainly in the counties along and west of Interstate 57, but also included the Ohio River counties from Metropolis to Shawneetown. The dense fog formed in a moist air mass ahead of a cold front over Missouri and central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 6, 5:29 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 6, 5:29 PM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
629 PM CDT Mon Jun 6 2022

.UPDATE...
Issued at 629 PM CDT Mon Jun 6 2022

Updated the aviation discussion for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 329 PM CDT Mon Jun 6 2022

An MCS has progressed through the region this afternoon, with the
leading edge about to our eastern border as of 20z. Deep layer shear
and adequate instability has struggled to materialize, therefore
limiting the severe thunderstorm threat. Once the leading edge makes
it's way through our eastern counties, the severe threat should be
done with through the evening. CAMs indicate lingering showers,
possibly with embedded thunder, gradually dissipating from west to
east through the evening, with the entire area dry overnight.

Nearly zonal mid level flow will remain in place through the short
term period. Embedded shortwaves within the progressive flow will
navigate through the OH/TN Valleys. The majority of guidance
suggests an MCS to develop over the southern Plains tonight and move
eastward across AR/TN during the day on Tuesday. To the north of
this, some isolated to scattered convection is possible, primarily
across the southern half of the region.

Yet another shortwave disturbance looks to impact our region Tuesday
night into Wednesday. This wave is modeled further north then the
Tuesday disturbance, therefore likely impacting the majority of the
region with showers and storms. Dry weather then returns Wednesday
night as high pressure begins to build into the area.

SPC has a marginal risk for severe weather across southern portions
of the region Tuesday and Wednesday. Deep layer shear and
instability appear higher on Wednesday, but both are marginally
supportive of a few strong to severe storms on Tuesday afternoon and
early evening as well.

Localized heavy rainfall may also pose a concern each day, with
precipitable water values exceeding 1.7 inches. Any training
convection may lead to some 1.5 to 2" swaths. WPC maintains a
marginal risk for excessive rainfall across primarily southeast MO
and western KY both Tuesday and Wednesday.

.LONG TERM...(Thursday through Monday)
Issued at 329 PM CDT Mon Jun 6 2022

A weak sfc high pressure on Thursday will allow for a brief break in
what will end up being an extremely active week as NW flow will
provide a brief window of drier air. Conditions will be more
comfortable as dewpoints will be 5-10 degrees lower near 60 degrees.
High temperatures will be in the low 80s.

The relief in the unsettled weather will not last long as 700 mb
moisture will be quick to advect across the FA Thursday night.
Deterministic models remain consistent in showing a 500 mb impulse
associated with a longwave trough approaching the area late Thursday
night into Friday morning. However, there is still some uncertainty
in how widespread convection will be from mid morning through the
afternoon when pcpn chances will be the highest. Overall, both the
GEFS and ECMWF Ens show low probabilities of CAPE greater than 500
J/KG for most of the FA as the bulk of the instability looks to
remain south of the CWA. While the risk for severe weather is
minimal at this time, the most favorable conditions for more
organized thunderstorms is across our southern counties. Due to
cloud cover, high temperatures will be a bit cooler in the upper 70s
to near 80 degrees.

Heading into Friday night, PoPs will be quick to diminish from NW to
SE as the NBM has trended quicker. Made a few minor changes to the
grids to account for this as it is now looking more likely most if
not all Saturday will be dry. Sfc high pressure then builds in from
the NW allowing for tranquil conditions through the rest of the
weekend. Warmer temperatures eventually return towards the end of
the forecast period on Monday as a large ridge in the SW causes an
increase in mid level heights allowing for dry conditions to
prevail. High temperatures on Saturday will be similar to Friday
while Sunday will be a few degrees warmer in the low 80s. Monday
will be even warmer with highs in the upper 80s.

&&

.AVIATION...
Issued at 629 PM CDT Mon Jun 6 2022

Shower activity will decrease through the evening, while
thunderstorms no longer appear to be a concern at the TAF
terminals today. MVFR to IFR cigs are expected through the night,
with the lowest cloud heights in/near SW Indiana. Fog development
is likely in SE Missouri, but cloud cover will limit vsby
reductions further east. Winds will be light through the TAF
period, southerly this evening, westerly late tonight into the
morning, and turning northwesterly towards the end of the TAF
period. A boundary across SE Missouri and far W Kentucky could
result in showers and a few storms tomorrow afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...ATL
SHORT TERM...SP
LONG TERM...DW
AVIATION...ATL
Hazardous weather outlook, Jun 6, 2:41 PM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
341 PM CDT Mon Jun 6 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-072045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
341 PM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible through this evening. Locally
heavy rainfall and lightning are the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to isolated thunderstorm activity will continue Tuesday
through Wednesday. A few strong storms in parts of southeastern
Missouri, western Kentucky, and far southern Illinois cannot be
ruled out during this period. There is limited potential for heavy
rain and flooding in the southern half of the region during this
period. Thunderstorms are possible again on Friday, but overall a
minimal risk for severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday and Wednesday afternoon
and early evening across portions of the region.

In the hours before

Special weather statement, Jun 6, 8:09 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
909 PM CDT Mon Jun 6 2022

KYZ008-009-011>013-017-070300-
Marshall KY-Calloway KY-Christian KY-Lyon KY-Caldwell KY-Trigg KY-
909 PM CDT Mon Jun 6 2022

...Strong thunderstorms will impact portions of Calloway,
northwestern Christian, southern Caldwell, southeastern Marshall,
Trigg and Lyon Counties through 1000 PM CDT...

At 908 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Land Between The Lakes Area to
near Murray to near Palmersville. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Cadiz and Cobb.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 39 and 70.
 Interstate 69 in Kentucky between Mile Markers 68 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 8849 3662 8834 3713 8812 3718 8774
      3711 8753 3663 8777 3663 8785 3667 8786
      3668 8807 3654 8803 3650 8805
TIME...MOT...LOC 0208Z 269DEG 25KT 3694 8807 3663 8826 3647 8852

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
June 6, 10:00 PM CST to June 7, 7:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
June 6, 10:00 PM CST to June 7, 7:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
June 6, 10:00 PM CST to June 7, 7:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
June 6, 10:00 PM CST to June 7, 7:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
June 6, 10:00 PM CST to June 7, 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
June 6, 10:00 PM CST to June 7, 7:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Union

When
June 6, 10:00 PM CST to June 7, 7:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
June 6, 10:00 PM CST to June 7, 7:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
June 6, 10:00 PM CST to June 7, 7:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
June 6, 10:00 PM CST to June 7, 7:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
June 6, 10:00 PM CST to June 7, 7:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
June 6, 10:00 PM CST to June 7, 7:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030659, 1030660, 1030661, 1030662, 1030663, 1030664, 1030665, 1030666, 1030667, 1030668, 1030669, 1030670.